Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Blacksburg, VA

July 14, 2004Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2004, 4:43 PM EDT for Pittsylvania County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 4:43 PM EDT (20:43 UTC)
Expired
Jul 14, 2004, 5:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 142043
SVRRNK
VAC143-142130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 530 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 4
  MILES NORTHWEST OF DRY FORK...OR ABOUT 5 MILES SOUTHWEST OF
  CHATHAM...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  DRY FORK...
  BLAIRS...
  KEELING...
  JAVA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 7954 3670 7956 3665 7923 3688 7917

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:12 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 14, 3:12 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT WED JUL 14 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

COLD FRONT CURRENTLY PUSHING INTO THE NORTHWESTERN PART OF THE CWA.
ONLY MINIMAL SHOWERS AND THUNDERSTORM ACTIVITY FORMING ALONG IT.
BETTER INSTABILITY IS TO OUR EAST WITH AN ASSOCIATED SURFACE TROUGH
AND TO OUR SOUTHWEST WHERE MOISTURE CONVERGENCE HAS BEEN BETTER.
STRONG TO SEVERE ACTIVITY HAS BEEN FORMING ALONG THE TROUGH TO THE
EAST. TIMING OF THE FRONT AND ASSOCIATED PRECIP SHOULD YIELD
SCATTERED SHOWERS AND STORMS ACROSS PRIMARILY THE EASTERN PART OF
THE AREA...ENDING AROUND 10 PM. HAVE COORDINATED WITH SPC TO CANCEL
THE TORNADO WATCH FROM OUR CWA.

WILL CONTINUE WITH A DRY AND COOLER THAN NORMAL FORECAST THURSDAY
INTO EARLY SATURDAY ON THE BACKSIDE OF THE EXITING FIRST
TROUGH...AND AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FROM
THE WEST.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

THE GENERAL TROUGHY PATTERN IN THE EAST DOES NOT GO AWAY...BUT IS
REINFORCED BY ADDITIONAL SHORTWAVE TROUGH DIVING INTO IT FROM CANADA
THIS WEEKEND. LATEST MODEL SOLUTIONS ARE IN FAIRLY GOOD AGREEMENT OF
CLOSING OFF AN UPPER LOW OVER THE REGION. THE ECMWF AND CANADIAN
SOLUTION LIFTS THIS LOW NORTHEAST FASTER THAN THAT OF THE GFS. WILL
FAVOR THE GFS AS ONCE THE LOW GETS SEPARATED FROM THE MAIN
JET...ESPECIALLY IN THE SUMMER TIME...BELIEVE THE SLOWER SOLUTION
WILL PAN OUT THE CLOSEST TO REALITY. WILL HAVE DAYTIME SCATTERED
SHOWERS AND STORMS AND NIGHTTIME ISOLATED SHOWERS AND STORMS FROM
LATE SATURDAY THROUGH WEDNESDAY AS THE LOW PARKS OVERHEAD. ALSO WILL
FAVOR TEMPERATURES A LITTLE LOWER THAN THAT OF GUIDANCE.

&&

.AVIATION...

STRONGER STORMS LOOK TO BE DEVELOPING IN THE LEE TROF EAST OF
LYH/DAN AND WILL BE MOVING EAST. ANOTHER BAND OF SHOWERS IS
DEVELOPING AHEAD OF THE FRONT IN THE SE WV MTNS AND FAR SW VA. THIS
BAND WILL CONTINUE MOVG EAST THE REST OF THIS AFT IN THE MTNS AND
INTO EARLY EVENING IN IN THE PIEDMONT. THERE IS STILL A STRONG WNW
LOW LEVEL WIND REGIME OF 20 TO 35 KTS. THE BAND OF SHOWERS MAY
DEVELOP INTO THUNDERSTORMS AS THEY MOVE EAST...BUT IT DOES NOT LOOK
LIKE THEY WILL BE SEVERE AT THIS TIME. I HAVE PUT VICINITY
THUNDERSTORMS IN ALL TAFS FOR A WINDOW OF TIME THAT THE PRE-FRONTAL
BAND WILL BE PASSING BY...WITH TEMPO MVFR SHOWERS. THERE WILL
PROBABLY BE A PERIOD OF IFR TONIGHT AT BLF...POSSIBLY LWB BEHIND THE
FRONT IN THE NW FLOW COLD AIR ADVECTION. VFR ALL SITES THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...TORNADO WATCH FOR ZONES VAZ046-047-058-059 CANCELLED.
WV...NONE.
&&

SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
Hazardous weather outlook, Jul 14, 5:48 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT WED JUL 14 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150946-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
548 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION THIS AFTERNOON AND
EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT
WILL BE FOR DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

In the hours before

Special weather statement, Jul 14, 12:27 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT WED JUL 14 2004

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-142200-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-
CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1227 PM EDT WED JUL 14 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION LATE THIS AFTERNOON
AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN THE FOOTHILLS AND PIEDMONT AREAS. SOME OF
THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR
DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

06
Special weather statement, Jul 14, 12:35 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT WED JUL 14 2004

VAZ047-141700-
BUCKINGHAM-
1235 PM EDT WED JUL 14 2004

A STRONG THUNDERSTORM IS MOVING EASTWARD ACROSS MAINLY THE NORTHERN
HALF OF THE COUNTY. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM...AS WELL AS HEAVY DOWNPOURS. THE STORM IS MOVING TO THE
EAST AT AROUND 20 MPH...AND SHOULD BE OUT OF THE COUNTY BY 1 PM.

BS
Local storm report, Jul 14, 1:56 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             4 N BUCKINGHAM          37.61N 78.55W
07/14/2004  0.88 INCH        BUCKINGHAM         VA   LAW ENFORCEMENT

0100 PM     HAIL             DILLWYN                 37.53N 78.45W
07/14/2004  1.00 INCH        BUCKINGHAM         VA   PUBLIC

&&

GALLOWAY
Special weather statement, Jul 14, 3:15 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT WED JUL 14 2004

VAZ046-047-058-059-142030-
APPOMATTOX VA-BUCKINGHAM VA-CHARLOTTE VA-HALIFAX VA-
315 PM EDT WED JUL 14 2004

THE TORNADO WATCH WHICH WAS IN EFFECT FOR THE AREA HAS BEEN
CANCELED.  A COLD FRONT WILL SWEEP THROUGH THE AREA THIS
EVENING...AND THERE IS STILL A THREAT OF A THUNDERSTORM THROUGH ABOUT
8:00 PM. ANY THUNDERSTORM INTO EARLY EVENING WILL LIKELY HAVE STRONG
WIND GUSTS OF AROUND 40 MPH. AN ISOLATED STORM MAY STILL PRODUCE
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:44 PM EDTSevere Thunderstorm WarningRNKBuckingham46 min
Jul 14, 5:09 PM EDTSevere Thunderstorm WarningRNKHalifax51 min
Jul 14, 5:28 PM EDTSevere Thunderstorm WarningRNKCharlotte47 min
Jul 14, 5:55 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.